What is digitalis toxicity?

Fact Checked

Digitalis toxicity occurs once excess digitalis or digoxin is used which is a medication utilized to manage heart conditions. The indications of toxicity include an erratic heartbeat, nausea and vomiting. The ideal way to prevent this type of toxicity is to monitor the intake of digitalis to ensure that the individual is not using too much.

What are the causes?

An individual can experience digitalis toxicity if the body could not tolerate the dosage being used. Excess amount of digitalis at one time or for an extended period of time is considered toxic.

In case the normal dosage becomes toxic, there might be other contributing factors that makes it hard for the body to get rid of the excess.

What are the risk factors for digitalis toxicity?

There are various factors and conditions that can increase the risk for digitalis toxicity if it is being used such as the following:

  • Dehydration
  • Thyroid problems
    Digitalis toxicity
    Since the disorder is a type of poisoning, the individual is likely to lose appetite and suffer from nausea, vomiting and/or diarrhea.
  • Low magnesium levels
  • Low level of potassium due to the use of diuretics
  • Kidney issues that diminish the ability to eliminate toxins via the urine
  • Combining digitalis with other medications

Minerals such as magnesium and potassium are vital in maintaining proper heart rhythm and function. In case these levels are low, the sensitivity to digitalis increases, thus putting the individual at risk.

What are the indications?

The chief symptoms of digitalis toxicity involve breathing, the stomach and vision. Since the disorder is a type of poisoning, the individual is likely to lose appetite and suffer from nausea, vomiting and/or diarrhea. In most cases, the heart can also beat rapidly or sluggish than normal or there is an erratic heartbeat.

There is also confusion as well as blurred vision, seeing bright lights or having blind spots, but these are rare. Additionally, urination is more or less than usual and the body can also become swollen.

In a severe case of digitalis toxicity, it is considered dangerous since it causes the heart to beat rapidly, too slowly or erratically. Remember that heart failure is a significant risk and can be dangerous.

Management

Breathing assistance

If the individual has difficulty breathing, a breathing device can be used. In case the heart is beating too slowly or in an erratic manner, medication or electric shock therapy might be recommended.

Blood and stomach cleaning

One way to treat digitalis toxicity is to pump the stomach via the insertion of a tube down the throat. The individual is also asked to take charcoal tablets to reduce the level of digitalis in the bloodstream.

For severe cases, the doctor might utilize hemodialysis which removes digitalis from the blood. There are also specific antibodies that are given that target and reduce the level of digitalis in the body.

Was this post helpful?

Leave a Comment

Your email address will not be published.

Shopping Cart
Scroll to Top

  • All stmarkjamestraining.ca content is reviewed by a medical professional and / sourced to ensure as much factual accuracy as possible.

  • We have strict sourcing guidelines and only link to reputable websites, academic research institutions and medical articles.

  • If you feel that any of our content is inaccurate, out-of-date, or otherwise questionable, please contact us through our contact us page.

The information posted on this page is for educational purposes only.
If you need medical advice or help with a diagnosis contact a medical professional